Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 31, NWS Flagstaff, AZ

August 2, 2016Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 2, 2016, 7:24 PM MDT for Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 7:24 PM MDT (01:24 UTC)
Expired
Aug 2, 2016, 10:00 PM MDT
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 107 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

957 
WGUS55 KFGZ 030124
FFWFGZ
AZC017-030400-
/O.NEW.KFGZ.FF.W.0031.160803T0124Z-160803T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
624 PM MST TUE AUG 2 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NAVAJO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 900 PM MST

* AT 623 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

THIS STORM IS 5 MILES SOUTHWEST OF CASTLE BUTTE. 

FLOODING IS EXPECTED ON THE OLLOWING STREAMS AND DRAINAGES...JOSEPH
CITY WASH...HUMPY WASH...BIDAHOCHI WASH...BLAIRS SPRING
WASH...COTTONWOOD WASH...PUEBLO COLORADO WASH...FERN FEATHER
WASH...BILLY WASH AND LITTLE COLORADO RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3532 11004 3512 11012 3510 11028 3501 11045
      3499 11062 3510 11040 3536 11024

$$

41
3 follow-up statements
913 
WGUS55 KFGZ 030132 CCA
FFWFGZ
AZC017-030400-
/O.COR.KFGZ.FF.W.0031.160803T0124Z-160803T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
632 PM MST TUE AUG 2 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NAVAJO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 900 PM MST

* AT 631 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. THE WARNED AREA IS ABOUT 7
  MILES SOUTHEAST OF CASTLE BUTTE. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...JOSEPH CITY
WASH...HUMPY WASH...BIDAHOCHI WASH...BLAIRS SPRING WASH...COTTONWOOD
WASH...PUEBLO COLORADO WASH...FERN FEATHER WASH...BILLY WASH AND
LITTLE COLORADO RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3532 11004 3512 11012 3510 11028 3501 11045
      3499 11062 3510 11040 3536 11024

$$

41
562 
WGUS75 KFGZ 030232
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
732 PM MST TUE AUG 2 2016

AZC017-030400-
/O.CON.KFGZ.FF.W.0031.000000T0000Z-160803T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO AZ-
732 PM MST TUE AUG 2 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR
NAVAJO COUNTY...

AT 728 PM MST...DOPPLER RADAR INDICATED ONLY LIGHT RAINSHOWERS
ACROSS THE WARNED AREA. RADAR ESTIMATES UP TO THREE INCHES OF RAIN
HAVE ALREADY FALLEN.

FLASH FLOODING WILL REMAIN IN THE AREA 7 MILES SOUTHEAST OF CASTLE
BUTTE..OR 10 MILES SOUTH OF INDIAN WELLS IN NAVAJO COUNTY.

FLASHING FLOODING IS EXPECTED TO AFFECT SALT SAP ROAD AND NAVAJO
ROUTE 9864.

 THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...JOSEPH CITY
WASH...HUMPY WASH...BIDAHOCHI WASH...BLAIRS SPRING WASH...COTTONWOOD
WASH...PUEBLO COLORADO WASH...FERN FEATHER WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3532 11004 3512 11012 3510 11028 3501 11045
      3499 11062 3510 11040 3536 11024

$$

41
118 
WGUS75 KFGZ 030357
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
857 PM MST TUE AUG 2 2016

AZC017-030406-
/O.EXP.KFGZ.FF.W.0031.000000T0000Z-160803T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO AZ-
857 PM MST TUE AUG 2 2016

...THE FLASH FLOOD WARNING FOR NAVAJO COUNTY WILL EXPIRE AT 900 PM
MST...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES. 

LAT...LON 3532 11004 3512 11012 3510 11028 3501 11045
      3499 11062 3510 11040 3536 11024

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 5:05 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 2, 5:05 PM MDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
405 PM MST TUE AUG 02 2016

.SYNOPSIS...Expect frequent afternoon and evening showers and
thunderstorms through much of this week. Slightly drier conditions
will develop by next weekend.

&&

.DISCUSSION...Today turned quite active as deep moisture continues
to interact with cooler than normal air at the mid-levels and a weak
upper low over the central part of the state. Most models take this
low northward and then northwestward through northern Arizona over
the next few days. This may add some synoptic forcing to the mix
and prolong convective activity overnight.

Due to the numerous flood reports already today, as well as
torrential rain rates with the stronger storms, we added much of the
CWA to the Flash Flood Watch. We also extended the valid time
through Wednesday evening.

This upper low will continue to enhance convection on Thursday,
although the focus will shift northward. Drier southwest flow
develops later in the week and into next weekend.

&&

.AVIATION...FOR THE 00Z PACKAGE...Scattered to numerous
thunderstorms will continue this evening and then slowly diminish
after 02-03Z, with some shower activity continuing overnight.
Scattered to numerous thunderstorms will redevelop after 16Z-18Z
Wednesday. Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through
Wednesday evening FOR AZZ006>008-011>018-037-038-040.

&&

PUBLIC...Peterson
AVIATION...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 2, 3:42 PM MDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
242 PM MST TUE AUG 2 2016

AZZ004>018-037>040-030600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
242 PM MST TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY TODAY. A WEAK AREA OF LOW PRESSURE MAY
ENHANCE THE POTENTIAL FOR HEAVIER RAIN TONIGHT.

A FLASH FLOOD WATCH HAS BEEN EXPANDED IN AREAL COVERAGE AND
EXTENDED THROUGH WEDNESDAY EVENING.

THE WATCH NOW INCLUDES YAVAPAI COUNTY...NORTHERN GILA
COUNTY...SOUTHERN AND CENTRAL COCONINO COUNTY...SOUTHERN AND
CENTRAL NAVAJO COUNTY AND MUCH OF APACHE COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH MOISTURE VALUES WILL PERSIST THROUGH THURSDAY...BEFORE A
DRYING TREND DEVELOPS LATE IN THE WEEK AND NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 2, 1:34 PM MDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1234 PM MST TUE AUG 2 2016

AZZ007-012-022000-
COCONINO PLATEAU AZ-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ-
1234 PM MST TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 100 PM
MST...

AT 1234 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF DESERT VIEW AT GRAND CANYON. THE STORM IS NEARLY
STATIONARY.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM ALONG WITH VERY
HEAVY RAIN.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF COCONINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3580 11173 3585 11183 3596 11173 3591 11161
TIME...MOT...LOC 1934Z 211DEG 5KT 3587 11173

MOTTICE
Local storm report, Aug 2, 1:45 PM MDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1245 PM MST TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     LIGHTNING        1 ESE ARIZONA SNOWBOWL  35.35N 111.68W
07/20/2016                   COCONINO           AZ   LAW ENFORCEMENT

            *** 1 FATAL, 2 INJ *** LIGHTNING STRUCK 3 INDIVIDUALS
            AT THE SUMMIT OF HUMPHREYS PEAK... RESULTING IN 1
            FATALITY.

&&

CORRECTED LOCATION

EVENT NUMBER FGZ1600204

TM
Local storm report, Aug 2, 6:03 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
503 PM MST TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      YARNELL                 34.22N 112.75W
08/02/2016                   YAVAPAI            AZ   EMERGENCY MNGR

            2 FEET OF WATER THROUGH A RESTAURANT... POST OFFICE
            INUNDATED... PORTIONS OF SR89 CLOSED TO TO DEBRIS AND
            MUD.

&&

EVENT NUMBER FGZ1600224

BEP
Local storm report, Aug 2, 6:24 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
524 PM MST TUE AUG 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      11 SSE CONGRESS         34.01N 112.77W
08/02/2016                   YAVAPAI            AZ   PUBLIC

            9.1 FOOT RISE ON MARTINEZ CREEK. RESIDENTS
            DOWNSTREAM REPORTING ROADS WASHED OUT AND
            NOT ACCESSIBLE.

&&

BEP
Local storm report, Aug 2, 6:52 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
552 PM MST TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       2 NNW MILEPOST  10 ON S 34.52N 113.08W
08/02/2016  E0.80 INCH       YAVAPAI            AZ   PUBLIC

            WASHES RUNNING ACROSS PORTIONS OF SR-97. HIGH PROFILE
            VEHICLES COULD STILL MAKE IT THROUGH WITHOUT ANY ISSUES.
            A FEW SMALL CARS TURNED AROUND. NO MAJOR ISSUES. RAIN
            TOTAL ESTIMATED FROM RADAR.

&&

EVENT NUMBER FGZ1600225

CLM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:26 PM MDTAreal Flood AdvisoryFGZApache, Navajo3 hr
Aug 3, 8:40 AM MDTAreal Flood AdvisoryFGZCoconino110 min
Aug 3, 11:07 AM MDTFlash Flood WarningFGZGila3 hr
Aug 3, 12:21 PM MDTAreal Flood AdvisoryFGZYavapai114 min
Aug 3, 1:52 PM MDTFlash Flood WarningFGZYavapai2 hr
Aug 3, 3:20 PM MDTFlash Flood WarningFGZCoconino8 hr
Aug 3, 3:41 PM MDTFlash Flood WarningFGZCoconino3 hr
Aug 3, 5:04 PM MDTAreal Flood AdvisoryFGZCoconino3 hr
Aug 3, 5:47 PM MDTAreal Flood AdvisoryFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.